RSS
TwitterFacebook

Side Effects of Mirena IUD Caused Severe Headaches, Vision Problems, Lawsuit Claims

  • Written by: Irvin Jackson
  • 7 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

In a product liability lawsuit recently filed against Bayer Healthcare, a Georgia woman alleges that side effects of a Mirena IUD birth control implant caused her to develop a medical condition known as pseudotumor cerebri (PTC), resulting in severe headaches, vision damage and other problems caused a build up of fluid pressure on her brain. 

The complaint (PDF) was filed by Jaclyn Spett in the U.S. District Court for the District of New Jersey on May 27, alleging that the drug manufacturer failed to adequately warn women and the medical community about the potential link between Mirena and pseudotumor cerebri, which is also known as idiopathic intracranial hypertension (IIH).

Mirena is an intrauterine device (IUD) that is marketed for long-term birth control, involving a T-shaped implant that is placed in the uterus to prevent pregnancy for up to five years. The device releases the progestin levonorgestrel, which has previously been linked to pseudotumor cerebri problems. However, the Mirena warnings provided in the United States failed to disclose that women receiving the implant may suffer permanent optic nerve damage and other side effects from this build up of cerebrospinal fluid around the brain.

Spett indicates that she received a Mirena IUD in September 2013, and only a few months later she began to experience cluster headaches, blurred vision, nausea, dizziness and vision problems when bending over.

In April 2014, she was diagnosed with papilledema, or swelling of the optic nerve. She underwent diagnostic tests, including CT scans and MRI, as well as a diagnostic lumbar puncture to rule out other causes of the pressure on her brain, before being diagnosed with pseudotumor cerebri from the Mirena IUD. As a result of the complications, she had the Mirena implant removed in June 2014.

The case is one of a growing number of Mirena IUD lawsuits filed over pseudotumor cerebri side effects in recent months, which each allege that Bayer withheld information about the risk.

In several other countries outside the United States, including South Africa and Hong Kong, warning information provided with the Mirena IUD indicate that papilledema is a possible side effect. However, Bayer has not given women in America or the U.S. medical community the same information.

“Defendants failed to adequately warn Plaintiff or her physicians of the increased risk of developing IIH/PTC with use of Mirena and failed to warn that Mirena should be immediately removed once Plaintiff is diagnosed with IIH/PTC and/or papilledema, and/or suffers characteristics, symptoms, or manifestations of IIH/PTC and/or papilledema,” Spett’s lawsuit states. “Despite Defendants’ knowledge of the risks associated with levonorgestrel-releasing implants, including the development of IIH/PTC, Defendants did not adequately conduct pre-market and/or post-market testing to account for the risks.”

In addition to problems with pseudotumor cererbri, Mirena has also been linked to reports of the IUD perforating the uterus or moving out of position, causing severe internal injuries for many women. There are currently about 4,000 Mirena migration injury lawsuits pending throughout the federal court system, which are currently centralized before U.S. District Judge Cathy Seibel in the Southern District of New York, where a small group of “bellwether” cases are being prepared for early trial dates.

Tags: , , , , , ,

7 comments

  1. Ann Reply

    I had s stroke 3 months after having the Mirena IUD put in. Then had it taken out as soon as i could !!

  2. Marcey Reply

    This Mirena caused me very severe pain in my back aswell as migraine headaches. I just recently got it removed and I’m now hoping the pain will die down. It’s so uncomfortable being at work all day everyday like this..

  3. chandrs Reply

    I had the idea for a few years. Had it removed due to cramps, headaches, and numerous other alignments I never had before. Over tee years my cramps worsened until it got so painful I had a hysterectomy. I wonder if it was related to the iud.

  4. joanna Reply

    I had the mirena for almost 4 yrs. I got it removed bc I was suffering with mood swings, migranes, blurry vision, fatigue, I was totally different person it took me yrs to connect it to mirena. Three months later I’m slowly healing but I have hope I will heal completely. A month after insertion I developed what I thought was acne on my scalp, it caused me a horrible infection I was hospitalized for 5days , I got a horrible itch in my vaginas and kept getting treated for yeast but the problem continued. This month I was diagnosed with seborrheic keratosis via a biopsy, I’m sure mirena is to blame. Mirena made me waste so many yrs of enjoyment with my family bc I was mentally ill, mirena is not worth it!

  5. Lizz Reply

    I had the Mirena 3 times and every time I had issues the third time though was the worst it was dislodged and put in wrong to where I got blue veins still in my lower back from it I had it took out due to the fact I was having such back back pain I could barely even walk after it was removed the pain went away instantly and I got my period for a month straight so back I thought it was never gonna end I’ve had headaches and blurred vision ever since I will never ever have this iud again

  6. april Reply

    Had IUD for 14 years except to have kids and get it replaced. I was diagnosed Hypo 2 yrs ago and my adrenals was a mess and took every combination of thyroid meds, handfuls of vitamins and Nothing worked. Literally bedridden some days and thought I was going to die! I took out my IUD 2 months ago and tapered off ALL my meds on my own and retook my blood test and no longer have Hypothyroid and have never felt better! I dont take any medication now! There is a direct connection that cannot be ignored!!

  7. Sarah Reply

    I also had Mirana put in May 2015…shortly after I suffered cluster headaches…I thought they were because my Son had shipped off to bootcamp & I was depressed & nervous for him..I ended up gaining 22 lbs on mirana & eventually realized all my complications (mental health, weight, headaches & anger) we’re in direct relation to the iud. I had it removed a couple weeks ago & have lost 10lbs already. But I’m having a horrible period, mood swings & headaches STILL. My blood pressure, which is normally real low has sky rocketed 190-96 when I normally run 95-56 it’s probably just from the stress of it ALL. Never again. I would say DON’T GET THIS IUD you’ll be sorry…I am

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.